Texas, 2008

Damaging Winds in Texas, May 7, 2008

May 7, 2008 · NWS OUN · 2 events in 2 counties and zones

A strong upper level storm system moved along the Red River in southwest into southern Oklahoma. Widespread showers and thunderstorms developed during the day, with a few becoming severe during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong upper level storm system moved along the Red River in southwest into southern Oklahoma. Widespread showers and thunderstorms developed during the day, with a few becoming severe during the late afternoon hours. High winds and heavy rain were reported.A large tree was damaged in Clay county, but no other damage was reported. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 2:19 PM CST, 50 minutes earlier.

Area forecast discussion, May 7, 2:19 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT WED MAY 7 2008

.DISCUSSION...
THE LARGE AREA OF CONVECTION CURRENTLY COVERING MOST OF OUR
FORECAST AREA IS EXPECTED TO SHIFT NORTHEAST THIS EVENING AS THE
UPPER LOW MOVES INTO EASTERN OKLAHOMA. UNTIL THEN... WE EXPECT THE
USUAL ARRANGEMENT OF ADVERSE WEATHER... RANGING FROM A RISK OF
TORNADIC SUPERCELLS ACROSS OUR SOUTH-CENTRAL AND SOUTHEAST
COUNTIES... TO A POSSIBILITY OF SMALL FUNNELS UNDER THE UPPER
LOW... TO SIMPLY RAIN AND SHOWERS ACROSS MOST OF THE NORTH.

AS THE LOW MOVES EAST INTO EASTERN OKLAHOMA THIS EVENING... THE
WESTERN EDGE OF THE RAIN SHOULD BEGIN TO CROSS OUR FORECAST
AREA... AND ALL RAIN IS EXPECTED TO END BY TOMORROW MORNING.

ANOTHER UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF SHOWERS AND
STORMS AGAIN TOMORROW NIGHT... AND ANOTHER OVER THE WEEKEND.

ONLY THE FIRST PERIOD OF THIS FORECAST ISSUANCE WILL CONTAIN
SIGNIFICANT CHANGES FROM THE PREVIOUS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  80  56  79 /  50   0  30   0
HOBART OK         52  82  56  80 /  20   0  30   0
WICHITA FALLS TX  57  85  59  86 /  20   0  20  10
GAGE OK           49  78  50  81 /  20  10  30   0
PONCA CITY OK     53  71  56  76 /  70   0  40   0
DURANT OK         60  81  62  83 /  40   0  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/23
Hazardous weather outlook, May 7, 12:46 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT WED MAY 7 2008

OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
146 PM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
CENTRAL AND SOUTHERN OKLAHOMA... AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE FROM STILLWATER...
TO EL RENO... TO ANADARKO... TO HOLLIS OKLAHOMA. THIS INCLUDES ALL
OF WESTERN NORTH TEXAS.

TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON. HOWEVER...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER 3 PM INTO THIS
EVENING.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH WILL BE THE
MAIN CONCERNS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON INTO THIS EVENING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
OKLAHOMA... AND PARTS OF WESTERN NORTH TEXAS THIS AFTERNOON AS AN
UPPER LEVEL LOW MOVES FROM WEST TEXAS INTO CENTRAL OKLAHOMA. A
SURFACE LOW OVER WESTERN NORTH TEXAS AT EARLY THIS AFTERNOON WILL
ALSO MOVE NORTHEAST ACROSS OKLAHOMA THIS AFTERNOON... WITH A DRYLINE
EXTENDING SOUTH INTO TEXAS. A COLD FRONT HAD ALSO MOVED ACROSS
NORTHERN AND WESTERN OKLAHOMA BY EARLY THIS AFTERNOON. COLD
TEMPERATURES ALOFT WILL MOVE INTO THE AREA WITH THE UPPER LOW.
UNSTABLE CONDITIONS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
EAST OF THE SURFACE AND UPPER LOW. ISOLATED SEVERE STORMS WILL BE
POSSIBLE THIS AFTERNOON. HOWEVER... THUNDERSTORMS IN SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA WILL HAVE A GREATER SEVERE WEATHER THREAT...
WITH VERTICAL WIND SHEAR SUFFICIENT TO SUPPORT SUPERCELLS LATE THIS
AFTERNOON AND THIS EVENING. WHILE LARGE HAIL AND STRONG WINDS WILL
BE THE PRIMARY SEVERE WEATHER CONCERNS... ISOLATED TORNADOES WILL
ALSO BE POSSIBLE MAINLY IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. THE SEVERE WEATHER
POTENTIAL WILL END THIS EVENING AS THE UPPER LOW MOVES INTO EASTERN
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA... 100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 60 PERCENT.

OTHER HAZARDOUS WEATHER...
A COLD FRONT MAY ACT AS A FOCUS FOR LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND EVENING. HOWEVER... HEAVY RAINFALL WILL BE POSSIBLE
ACROSS MUCH OF OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. THE HEAVY
RAINFALL MAY LEAD TO FLOODING... ESPECIALLY IN LOW-LYING AND POORLY
DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THURSDAY NIGHT AND
FRIDAY MORNING... BUT SEVERE STORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

MAXWELL

In the hours before

Local storm report, May 7, 2:37 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 W NORMAN              35.22N 97.48W
05/07/2008  E0.75 INCH       CLEVELAND          OK   NWS EMPLOYEE

&&

TAYLOR
Special weather statement, May 7, 2:47 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT WED MAY 7 2008

TXZ088-089-072100-
ARCHER TX-BAYLOR TX-
347 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF WESTOVER AT
347 PM CDT...MOVING EAST AT 42 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARCHER AND BAYLOR COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

..SPEG.
Local storm report, May 7, 2:50 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 ENE TERRAL            33.92N 97.86W
05/07/2008  E0.88 INCH       JEFFERSON          OK   PUBLIC

&&

DW/LS
Special weather statement, May 7, 2:54 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CDT WED MAY 7 2008

OKZ005-006-072130-
WOODS OK-ALFALFA OK-
354 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

SINKING AIR BENEATH AN AREA OF DECAYING THUNDERSTORMS WILL PRODUCE
LOCALIZED STRONG WIND GUSTS...IN EXCESS OF 50 MPH... ACROSS PORTIONS
OF ALFALFA AND WOODS COUNTIES.  STRONG WINDS MAY PERSIST FOR SEVERAL
MINUTES WHERE THEY OCCUR.
Local storm report, May 7, 2:59 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             LAWTON                  34.60N 98.42W
05/07/2008  E0.75 INCH       COMANCHE           OK   AMATEUR RADIO

&&

DW/LS
Local storm report, May 7, 3:01 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             LAWTON                  34.60N 98.42W
05/07/2008  E1.00 INCH       COMANCHE           OK   AMATEUR RADIO

            11TH AND LEE

&&

DW/LS

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Archer

When
May 7, 3:09 PM CST
Where
Archer County, Mankins
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.780, -98.800

The wind gust was measured at the intersection of Highways 25 and 82.

Thunderstorm Wind, Clay

When
May 7, 4:00 PM CST
Where
Clay County, Henrietta
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.820, -98.190

An eight to ten foot cottonwood was snapped about half-way up due to strong winds. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106301, 106302.